Study finds new death risk for common meds
It's the study every senior on the planet needs to see right now: Some of the world's most common drugs can dramatically boost your risk of an early death when taken together.
Sleeping pills, blood thinners, antihistamines, antidepressants, painkillers -- you name it, there's a med on this list you're familiar with, and probably one or two you or someone you love has taken today.
These drugs all block a key brain chemical -- bad enough when you take just one... but take two, three or more, and it's like a sucker punch inside your skull.
Researchers analyzed 80 meds and gave each one a rating based on its "anticholinergic" effect: one point for mild effects, two for moderate and three for the most severe.
I don't think there's any such thing as "mild" when it comes to brain-slowing meds... but I suppose a slow brain is better than a dead one.
And that's what you could get if your "score" is four or more: Researchers say a look at data on 13,000 seniors found that 20 percent of those who took four points' worth of anticholinergic meds were dead within two years... versus just 7 percent of seniors who hadn't taken any of these drugs.
But let's face it -- four points is nothing in the Big Pharma ballgame.
Some seniors gobble these meds by the handful, and the researchers wrote in the Journal of the American Geriatrics Society that every point above four caused the death risk to shoot up another 25 percent.
That's not all these meds did -- patients with a score of five or more who managed to beat the death risk suffered a 4 percent plunge in brain function.
That might sound small, but it's enough to push a senior teetering on the brink of dementia right over the edge.
Now, let's figure out your score -- and my method involves no math at all. Take a look at this list of anticholinergic drugs.
If you're taking ANY of them, your score is already too high (like I said, I don't believe in "mild" when it comes to these meds).
Speak to your doctor about getting off them today -- and if he won't help, find a new doctor.